Posted on December 20, 2017
Erin posted an update to her personal blog
earlier this week — most of you have already seen this via Facebook, but in case you haven't:
I’m now on the maximum doses of my cocktail of heart drugs (including Entresto, Corlanor, and Coreg). This is significant because I’m not a very big person, so being able to tolerate big doses without overwhelming side effects is great. It’s especially important because the cardiomyopathy I have can’t be cured, but as one of the brilliant transplant coordinators explained it, the drugs change the environment of my heart and allow it to function well enough to keep me going and preserve my quality of life. So I’ll be taking the drugs for as long as they keep working.
Eventually, I’ll likely need a heart transplant. There’s no way to know exactly how long away that is…it could be a couple of years or a decade, but the hope is that it will be a (long) while. As long as I keep being as compliant as I can be (taking the pills, going for tests, etc.), I’m giving myself the best chance possible.
For now, though, the drugs are working. In October, I had both an echocardiogram and a stress test, and the results of each were good. A year ago, my ejection fraction (one of the things the echo measures) was 30%. Now it is 50%. So it’s still not perfect, but much better than it was! Yay!
It’s been a process to learn to live with both the drugs and the effect of the heart condition. Sometimes I get really fatigued. Most mornings, one of my limbs is asleep (an arm or leg, depending on the position I’ve slept in), and I get “pins and needles” in my legs quite a bit. My blood pressure is low, which is good for my heart, but sometimes makes my head a bit woozy, especially if I stand up too quickly, and can make my thinking fuzzy, especially in the evening. But it’s nothing crushing.
Managing my Type I diabetes has become more complicated with the heart condition, and I got a stark reminder of this in August. I did my bedtime shots and went to bed…and woke up in the night with a bunch of paramedics working on me. I take two kinds of insulin—one is short-acting and one is long-acting—and I had accidentally switched them when I did my bedtime shots. I wasn’t giving that fuzzy-headedness I mentioned above enough credence, and the result was nearly disastrous.
My husband had woken up because I was having convulsions. When the paramedics arrived, my blood sugar was 17. Normal blood sugar levels are anywhere from 70-140…anything in the teens is life-threatening. One of the paramedics told me he’d only seen a lower reading in someone once (14), and that guy didn’t make it.
I was in the hospital for less than 24 hours, just long enough to get me stable. Honestly, it was a terrifying experience and one I don’t care to ever repeat, so I’ve made some changes to how I execute my insulin-taking routine to be sure it never happens again. I’m also seeing a new endocrinologist at Tampa General later this month.
One of the things the heart condition has made more difficult to manage about my diabetes is its affect on my eyes. Speaking of eyes…
It’s been quite a year for my eyes. To recap: Last December 24, I had a severe vitreous hemorrhage that left me basically unable to see out of my right eye. I had three rounds of laser treatment, but it didn’t work (it helped, but didn’t stop the bleeding completely). So I had vitrectomy, a surgical procedure to remove the vitreous humor gel that fills the eye cavity.
That went fine—the recovery took much longer than it should have, but I heal slowly, both because I have a couple of auto-immune disorders (diabetes and Graves’ Disease) and because my heart doesn’t work right. As it progressed, it became apparent that the vision in my right eye was not getting back to anywhere near where it had been on December 23.
Turned out that was because I’d developed a cataract in the right eye. So at the end of October I had cataract surgery (on both eyes, because to do just one would have created a dramatic difference between the eyes). Recovery from that has been really slow, too. I developed some bad inflammation (a rare side effect of the surgery), so I’m on medication for that (prednisolone) for the foreseeable future. My eyes have also gotten so dry that my corneas are swollen; my eyes were always dry, but this is much worse, so the eye doc has put me on more drops (Xiidra) that will hopefully resolve that.
One Last Thing…
When the cardiomyopathy was diagnosed two years ago, I promised myself (and many of you) that if I needed help, I would ask for it. I’ve kept to that some of the time, but not all of it. And I’ve debated long and hard about including this next bit…I’m still not sure whether doing so is the right choice, but here it is.
I am grateful with every fiber of my being that I have access to health insurance. The ACA is the only reason I do. All the drugs I take cost almost $7,000 per month, and without insurance, there’s no way I could afford them. And without them, I’d be dead.
We all know, though, that insurance isn’t perfect. My premiums are high because I need a plan that covers more than just basic stuff. Copays and coinsurance cost a lot. Two years ago, y’all saved my life by donating enough money for me to get the care I needed before I had insurance, and to also help me pay for the premiums and bills since then. I will never be able to adequately express my gratitude.
After the emergency trip to the hospital (which was relatively brief, but cost tens of thousands between the ambulance, ER, and tests), the eye surgeries, drugs each month, and tests and doctor visits, this has been a difficult year in terms of paying for healthcare. It was a grueling process, but I did find a health insurance plan for 2018 that I’ll be able to afford (I had to switch plans because the premium for the one I was on became more than I can pay).
The end result of this is that I have $5,200 in bills that aren’t getting paid in the near future. Which is tricky, because I need to continue to get care from the facilities these bills are from, and they get cranky if patients don’t pay up. But I’m doing the best I can.
So here’s the hard part: I could use some help. I know it’s completely the wrong time of year (maybe the wrong time in history) to ask, but there you go. If you can send a positive thought, a prayer, or some mojo, that is hugely helpful (seriously—it keeps me going!). If you have a few dollars to spare, it would help a bunch, too. This is the YouCaring site, where all donations go directly to my health expenses fund.
But here’s the thing—and this is important: Your support and encouragement sustains me, motivates me, and keeps me going. Really. The people near and far who have traveled this road with me mean the world to me. The whole world.